Tapering slowly weans the body off of a benzodiazepine to create a more manageable withdrawal process. This can make recovery more reachable.

Article at a Glance:

Tapering is a strategy to stop substance use that involves slowly reducing the dose to prevent withdrawal symptoms.

Benzo withdrawal symptoms can include nausea and vomiting, convulsions, agitation, and headaches.

Tapers are challenging to use without medical assistance, but addiction professionals can help a person develop a taper program.

Tapering or Weaning off Benzos

Benzodiazepine tapers include highly detailed schedules for daily and weekly benzo consumption to suppress or overcome withdrawal symptoms. There are two benzo tapering strategies:

  • Direct tapers focus on reducing the benzodiazepine dosage gradually over time.
  • Substitution tapers switch the patient’s regimen to a more stable benzodiazepine before continuing. Short-acting benzos, such as Xanax and Ativan, only last in the system for a short time. This requires consistent dosages to prevent withdrawal. Valium — a long-acting benzo — sticks around much longer, meaning it allows the body to wean at its own pace.

Benzo Taper Schedule

As a general rule of thumb, physicians and rehabilitation personnel suggest a reduction in benzo use by increments of 10% every week. A less conservative approach can push these numbers into the 25% range if necessary — this approach is usually for patients who’ve tried but did not succeed with a taper before.

Who Can Benefit From Tapering Their Benzo Intake

Benzodiazepine tapers are designed to lessen the worries of detoxification. Many people can trace their hesitation to stop benzos to the withdrawal symptoms. Tapering benzodiazepines can alleviate these uncertainties. At its core, tapering is about gradually familiarizing the body to live without benzos while making withdrawal a manageable process.

Common Withdrawal Symptoms

Depending on the benzo, severe withdrawal symptoms can last for weeks or months, with residual effects for years after the fact. Symptoms of benzo withdrawal include:

  • Headaches: Patients experiencing withdrawal will exhibit confusion, lethargy and headaches in the complete absence of benzos.
  • Disrupted sleep patterns: Insomnia or excessive sleep habits may develop as withdrawal progresses.
  • Agitation: Irritable and uncouth behavior are common occurrences, especially when cravings hit their hardest.
  • Convulsions: Erratic actions and movements result from disrupted chemical signals to extremities.
  • Nausea and vomiting: People living with benzo withdrawal will be in a state of perpetual sickness throughout the process.
  • Psychosocial episodes: During withdrawal,  the central nervous system attempts to self-correct after months or years of substance interference. Mild to severe neurological incidents may result, such as severe panic attacks, psychosis, hallucinations and seizures.
Can Klonopin cause stomach problems?

Yes, Klonopin (clonazepam) can cause gastrointestinal (GI) distress, especially during withdrawal.

Does Xanax cause stomach pain?

Yes, like other benzos, Xanax (alprazolam) can cause stomach upset during withdrawal.

Is withdrawal from benzos a medical emergency?

For some people, yes, it can be an emergency, especially in people prone to seizures.

Why Benzo Withdrawal Symptoms Occur

Benzodiazepines work by enhancing the effects of the brain chemical gamma amino-butyric acid (GABA). Normally, GABA is responsible for dampening certain signals sent by the central nervous system (CNS).

Benzos enhance the effects of GABA. To maintain normal functioning, the body develops a tolerance to excess GABA. When benzos are removed from the system, it leads to higher-than-normal GABA levels, which leads to overexcitement of the CNS. Symptoms can include nervousness, anxiety and seizures.

Can Tapering Your Benzo Intake Reduce Withdrawal Symptoms?

A benzo taper can sometimes rid someone who is recovering of any withdrawal symptoms. This is because tapering allows the central nervous system to slowly adjust to the removal of the drug. It never gets the opportunity to enter a withdrawal phase.

On the other end of the spectrum, quitting cold turkey provides no such safeguard — withdrawals are at their worst, even deadly. For this reason, neither at-home detoxes nor stopping cold turkey are recommended by physicians. These outdated approaches lack support, guidance and safety measures.

Challenges of Getting off of Benzos

Weaning yourself off a benzodiazepine without medical supervision can be complex. If you accidentally taper too quickly, your doctor can adjust the schedule to ease breakthrough withdrawal symptoms. Also, make sure your doctor is aware of all other medications you are taking so he or she prepare the best plan for you.

Searching for Help

Your doctor is an excellent resource when it comes to helping you wean off benzos. They can design a taper schedule to decrease your benzo dose gradually over time. This may even involve prescribing lower doses of the medication(s), so you do not need to cut up higher-dose pills. An addiction treatment facility or specialist can also help with this process if your doctor is not available or you’d like additional treatment or support.

Relapse Prevention Strategies

Avoiding benzo withdrawal can help reduce your risk of relapse. By limiting withdrawal symptoms through a medically managed taper, you increase your chances of successfully staying off benzos long-term. However, it is not the only step. Recent studies have shown that combining therapy and other psychological care with tapering or detox is often more successful than tapering by itself.

Medically assisted detox and addiction treatment is your best bet if you are trying to taper your drug or alcohol use. The Recovery Village provides 24-hour detox care and addiction rehab at facilities nationwide, and each care plan can be customized to your exact needs. Don’t risk your life with addiction or recovering alone — call The Recovery Villagetoday to learn more about medical detox.

Erica Weiman
Editor – Erica Weiman
Erica Weiman graduated from Pace University in 2014 with a master's in Publishing and has been writing and editing ever since. Read more
Conor Sheehy
Medically Reviewed By – Dr. Conor Sheehy, PharmD, BCPS, CACP
Dr. Sheehy completed his BS in Molecular Biology at the University of Idaho and went on to complete his Doctor of Pharmacy (PharmD) at the University of Washington in Seattle. Read more
Sources

Brett, Jonathan and Murnion, Bridin. “Management of benzodiazepine misuse and dependence.” Australian Prescriber, October 2015. Accessed October 5, 2021.

Malcolm, Robert. “GABA Systems, Benzodiazepines, and Substance Dependence.” Journal of Clinical Psychiatry, 2003. Accessed October 5, 2021.

National Center for PTSD. “Helping Patients Taper from Benzodiazepines.” January 2015. Accessed October 5, 2021.

World Health Organization. “Clinical Guidelines for Withdrawal Management and Treatment of Drug Dependence in Closed Settings.” 2009. Accessed October 5, 2021.

Drugs.com. “Klonopin Side Effects.” March 15, 2021. Accessed October 5, 2021.

Drugs.com. “Xanax Side Effects.” May 7, 2021. Accessed October 5, 2021.

Medical Disclaimer

The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.